General Question

riskyBusiness's avatar

Are there any real hazards to most muscle-building supplements? (not steroids)

Asked by riskyBusiness (83 points ) August 13th, 2009

I’ve heard conflicting reports on whether or not muscle-building supplements are harmful to one’s body. The best example is creatine, but there are many others that are also out there. Specifically, I’m looking at Cytocell (which contains creatine, among quite a few others) and Intravol. I’m not looking for personal stories which benefits of such supplements, as there are many to be found all over the web. I’m really looking to see what, if any, real dangers there are to these supplements.

Observing members: 0 Composing members: 0

11 Answers

marinelife's avatar

“Creatine Monohydrate and Creatine Ethyl Ester. Creatine Monohydrate has been documented of showing wonderful results when complemented by a proper diet, adequate exercise and other protein supplements. However it may cause cramps and bloating.

Creatine Ethyl Ester has fewer side effects and is comparatively new in the market. It can be incorporated in the diet to supplement the body’s intake of proteins. Many people go under the knife or use steroids to build muscle. However these may prove detrimental in the long run. It is best to avoid all artificial ways of pumping up muscles.” Source

“Protein supplements? There is no evidence whatsoever that they offer any advantage over dietary protein. Amino acids? Even GNC acknowledges that there is “little scientific support and/or minimal health benefit” to taking them.

Creatine? Over 30 percent of people who take it do not even retain it in their muscle tissues long enough to utilize it. Studies have shown, though, that taken for five to six days by sedentary or moderately active people, supplemental creatine will improve performance and delay muscle fatigue during short-duration, high-intensity exercise like weight lifting. Wow! All that for only a couple of dollars per day!

And the side effects and risks of supplemental creatine? Muscle cramping and diarrhea are not uncommon. There have been reports of kidney damage from creatine supplementation. Certainly, people with kidney disease should not risk taking it.” Source

“While there is continuing debate among medical professionals as to the precise effects of these supplements, several doctors at other hospitals who were interviewed yesterday said that . . . DHEA and similar chemicals have been linked to long-term side effects like high blood pressure, heart disease and impotency.”

N.Y. Times

There are lots more. It looks not worth it to me.

Brahmaviharas's avatar

The problem is that most of these supplements are new, so side effects and long-term effects won’t be known for a while. A possibly better question is whether the results of the supplement make it worth risking. Few (legal) supplements give you anything that time and effort won’t.

To put things in perspective, even the side effects of powerful anabolic steroids are minimal—aside from that pesky “prison” side effect, for you guys in the USA.

Truth about Steroids: www.youtube.com/watch?v=z0LEj8IPHGU

IchtheosaurusRex's avatar

All body building supplements are snake oil. There is a serious hazard to your wallet. Eat well and pump iron. You can’t get a body out of a bottle.

mass_pike4's avatar

the danger with these supplements, specifically with creatine is that there have been studies that show individuals who are on it experience a much higher percentage of tendonous tears compared to those who do not use creatine. I do not have a source for you, but my professor at school in the health/physical education dept. told me this is the problem with supplements like creatine.

If you can recall, Nomar Garciaparra with the Red Sox and actually throughout his career—> he experienced many injuries. Nearly all of them were some type of tear in the muscle tissue, and many believe he was using creatine every time he experienced such an injury.

mass_pike4's avatar

@Marina: that is true about the protein supplements, however when consuming a protein shake, liquid based, the nutrients are absorbed quicker into the bloodstream therefore are more readily available for the muscles. Protein in food takes longer to be digested. This is why many people use the protein powders immediately after a workout. That, and they are convenient and quicker to consume

JamesL's avatar

@mass_pike4
The higher percentage of tears could be linked to dehydration considering your body needs more fluids while working out, let alone on creatine.

IMO, Nomar has been on the juice….

wowy123's avatar

No, but dont take too much because that will cause a lot of problems with your body.

mass_pike4's avatar

@JamesL: This is true. Most people are dyhydrated as it is without knowing. Adding creatine and goodnight…all sorts of disaster

mowens's avatar

All I take is protien, because everything else makes me nervous. Well, that and fish oil.

Excalibur's avatar

Be careful. Check with your doctor first. The FDA are investigating the effects of muscle building supplements as so many young have heart attacks before their time.

chrisj46's avatar

Just be careful because to much protein can cause kidney failure. Glycocarn is suppose to be real good for the body. Maybe you should look into products with glycocarn.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther